The Kato square root problem for higher order elliptic operators and systems on $ \Bbb R^n $

Abstract.

We prove the Kato conjecture for elliptic operators and N×N-systems in divergence form of arbitrary order 2m on \( \Bbb R^n \). More precisely, we assume the coefficients to be bounded measurable and the ellipticity is taken in the sense of a Gårding inequality. We identify the domain of their square roots as the natural Sobolev space \( H^m(\Bbb R^n,\Bbb C^N) \). We also make some remarks on the relation between various ellipticity conditions and Gårding inequality.

This is a preview of subscription content, access via your institution.

Author information

Affiliations

Authors

Additional information

Received May 4, 2001; accepted September 6, 2001.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Auscher, P., Hofmann, S., McIntosh, A. et al. The Kato square root problem for higher order elliptic operators and systems on $ \Bbb R^n $. J.evol.equ. 1, 361–385 (2001). https://doi.org/10.1007/PL00001377

Download citation

  • Key words: Elliptic systems, Gårding inequality, Kato problem, square roots.